Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 92, NWS Green Bay, WI

July 29, 2008Oconto County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 29, 2008, 6:29 PM CDT for Oconto County, Wisconsin. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2008, 6:29 PM CDT (23:29 UTC)
Expired
Jul 29, 2008, 6:49 PM CDT
In force
20 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

County Oconto County, WI

The radar

The Green Bay radar (KGRB), 77 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 3:24 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 292329
SVRGRB
WIC083-300015-
/O.NEW.KGRB.SV.W.0092.080729T2329Z-080730T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
629 PM CDT TUE JUL 29 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OCONTO COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 715 PM CDT

* AT 626 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER OCONTO COUNTY...OR 28 MILES
  NORTH OF SHAWANO...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL OCONTO COUNTY AT 640 PM

LAT...LON 4522 8832 4507 8815 4511 8848 4521 8849
TIME...MOT...LOC 2328Z 270DEG 22KT 4517 8842

$$

EB
3 follow-up statements
000 
WWUS53 KGRB 292337
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
637 PM CDT TUE JUL 29 2008

WIC083-300015-
/O.CON.KGRB.SV.W.0092.000000T0000Z-080730T0015Z/
OCONTO-
636 PM CDT TUE JUL 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT 
FOR CENTRAL OCONTO COUNTY...

AT 634 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED OVER OCONTO COUNTY...OR 29 MILES NORTH OF
SHAWANO...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL OCONTO COUNTY...NEAR HIGHWAY 64 NORTH OF KLONDIKE AT 650 PM

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

LAT...LON 4521 8843 4522 8832 4520 8831 4520 8830
      4512 8821 4512 8842
TIME...MOT...LOC 2336Z 270DEG 22KT 4517 8835

$$

EB
000 
WWUS53 KGRB 292345
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
645 PM CDT TUE JUL 29 2008

WIC083-300015-
/O.CON.KGRB.SV.W.0092.000000T0000Z-080730T0015Z/
OCONTO-
645 PM CDT TUE JUL 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT 
FOR CENTRAL OCONTO COUNTY...

AT 643 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL...AND WINDS TO 60 MPH. THIS STORM WAS 
LOCATED OVER OCONTO COUNTY...OR ABOUT 5 MILES NORTHWEST OF 
KLONDIKE...AND MOVING EAST AT 25 MPH.

LAT...LON 4521 8836 4522 8832 4520 8831 4520 8830
      4512 8821 4512 8836
TIME...MOT...LOC 2345Z 270DEG 22KT 4517 8827

$$

EB
000 
WWUS53 KGRB 292349
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
649 PM CDT TUE JUL 29 2008

WIC083-292358-
/O.CAN.KGRB.SV.W.0092.000000T0000Z-080730T0015Z/
OCONTO-
648 PM CDT TUE JUL 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OCONTO COUNTY IS 
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED.

GUSTY WINDS TO 50 MPH...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE 
WITH THESE THUNDERSTORMS AS THEY MOVE EAST AT 30 MPH NORTH OF KLONDIKE.

LAT...LON 4521 8836 4522 8832 4520 8831 4520 8830
      4512 8821 4512 8836
TIME...MOT...LOC 2348Z 273DEG 25KT 4514 8823

$$

BRUSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:03 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 29, 2:03 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
203 PM CDT TUE JUL 29 2008

.SYNOPSIS...UPR RIDGE WHICH HAD BEEN ANCHORED OVER THE SWRN STATES
WL BUILD NEWD INTO THE PLAINS THE NEXT SEVERAL DAYS. THIS WL LEAD TO
RISING HEIGHTS ACRS THE FCST AREA...AND A STRENGTHENING OF THE WLY
FLOW N OF THE RIDGE. SOME FLATTENING OF THE FLOW IS THEN LIKELY
DURING THE LATTER PART OF THE FCST PERIOD.

PATTERN WL BE TYPICAL OF MID-LATE SUMMER. EXPECT ABV NORMAL TEMPS...
WITH SOME 90 DEG MAXES POSSIBLE. PCPN CHCS WL BE TIED TO THE MVMT OF
CONVECTIVE SYSTEMS ARND THE PERIPHERY OF THE RIDGE. IT/S OBVIOUSLY
IMPOSSIBLE TO PIN DOWN THE TRACK OF THOSE VERY FAR IN ADVANCE. BEST
GUESS IS THAT AMNTS FOR THE NEXT WK WL END UP CLOSE TO NORMAL AT
MOST LOCATIONS.
&&

.SHORT TERM...TNGT/WED. MAIN CONCERN IS SVR RISK THE REST OF THIS
AFTN AND EVENING. CONSIDERABLE CLOUDINESS HAS HELD BACK TEMPS...AND
DESTABILIZATION TO SOME EXTENT. STG MOISTURE ADVECTION IN THE WAKE
OF OLD FRONTAL BOUNDARY RETREATING NWD ACRS THE AREA HAS STILL
ALLOWED AXIS OF MLCAPES OF 1.5-2K J/KG TO DEVELOP JUST W OF THE FCST
AREA. THE INSTABILITY AXIS SHOULD SHIFT EWD DURING THE REST OF THE
AFTN AND EVENING. GIVEN THE SHEAR...THAT SHOULD BE MORE THAN SUFFICIENT
TO SUPPORT SOME SVR STORMS. WHAT MAY END UP BEING A LIMITING
FACTOR IS THE GRADUAL SHIFT TO A MORE WLY WIND THAT IS OCCURRING
TO THE WEST. THAT WL LIMIT LOW-LEVEL CONVERGENCE. WL MAKE ISSUANCE
TIME DECISION ON WHETHER OR NOT TO HAVE EXPLICIT SVR IN THE
ZONES/GRIDS.

PCPN SHOULD BE PRETTY MUCH OVER ARND MIDNIGHT...SO KEPT 06Z-12Z
PERIOD DRY. NOT MUCH IN THE WAY OF CLDS BEHIND THE FRONT...SO WAS
VERY AGGRESSIVE IN CLEARING. COULD BE SOME FOG AS WINDS DECOUPLE
AND SKIES CLR. WOULD BE MORE CONCERNED IF I WERE CONFIDENT WE
WOULD GET WIDEPSREAD SIG RAINS THIS EVENING. LEFT OUT OF THE FCST
FOR NOW.

LOOKS LIKE A MOSTLY SUNNY AND VERY WARM DAY ON WED. DWPTS WL DROP
OFF SOME...PROBABLY INTO THE UPR 50S OR LOWER 60S. STRONGLY
PREFER WARMER MAV NUMBERS AS THE AREA ALWAYS WARMS WELL UNDER WLY
FLOW. WOULD NOT BE SURPRISED TO SEE THE FIRST 90/S OF THE SEASON
TOMORROW...BUT HELD MAX TEMPS JUST BLO THAT FOR NOW. DEEP MIXING
INTO WNWLY 850 MB FLOW SHOULD KEEP LAKE BREEZE OFFSHORE...EXCEPT
POSSIBLY OVER THE NRN TIP OF THE DOOR PENINSULA.

.LONG TERM...THU THROUGH NEXT TUE...

WEAK HIGH PRESSURE CENTERED OVER HUDSON BAY WILL NOSE INTO NORTHEAST
WISCONSIN WED NIGHT AND SHIFT EAST ON THU. MODELS STILL DIFFER ON
LOCATION AND TIMING OF RETURN FLOW AND SMALL PERTUBATIONS ALONG
SFC BOUNDARY THAT SETTLES JUST SOUTH OF AREA EARLY IN PD. THIS
BOUNDARY THEN HEADS BACK N FOR THE WEEKEND.

FOR FRI INTO THE WEEKEND...29/12Z GFS MOS GUIDANCE CONTINUES
TREND OF 90+ MAX TEMPS FOR PARTS OF FCST AREA. HAVE NUDGED UP
TEMPERATURES A FEW DEGREES. WOULD BE FIRST 90 DEG TEMPS FOR
SEVERAL LOCATIONS...UNLESS WE REACH 90 TOMORROW. CAVEAT IS WEAK
BOUNDARY LURKING ACROSS THE AREA DURING PD...WITH THE POTENTIAL
FOR CONVECTION THAT COULD KEEP TEMPS DOWN A FEW DEGREES FROM
LATEST FCST.
&&

.AVIATION...ADDED TEMPO GROUPS FOR TSRA TO ALL TAFS FOR THE
AFTN/EVENING. RISK OF GETTING SOME TSRA IN THE FCST AREA IS FAIRLY
HIGH...BUT COVERAGE COULD BE LIMITED SO THEY MAY NOT AFFECT THE TAF
SITES. ALSO INCLUDED SOME MVFR FG FOR LATE TNGT. LOW VSBYS
POSSIBLE...MAYBE AS LOW AS LIFR...IN ANY AREAS THAT GET SIG
RAINFALL.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/JKL
Hazardous weather outlook, Jul 29, 11:55 AM CDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1155 AM CDT TUE JUL 29 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1155 AM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS. THE PRIMARY RISK IS OF STRONG WINDS AND LARGE
HAIL. HEAVY RAIN IS ALSO POSSIBLE. THE GREATEST RISK OVER NORTH-
CENTRAL WISCONSIN WILL OCCUR BETWEEN 200 PM AND 600 PM. THE
GREATEST RISK OVER CENTRAL THROUGH NORTHEAST WISCONSIN WILL OCCUR
BETWEEN 400 PM AND 900 PM. OVER EAST-CENTRAL WISCONSIN...THE
GREATEST RISK WILL OCCUR BETWEEN 500 PM AND 1000 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COUPLE MORE ROUNDS OF THUNDERSTORMS ARE POSSIBLE LATE FRIDAY
THROUGH THE UPCOMING WEEKEND. BE SURE TO MONITOR LATER FORECASTS
WHICH WILL BE BETTER ABLE TO ESTIMATE THE SEVERE RISK THAT MAY BE
POSED BY THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NECESSARY THIS AFTERNOON AND
THIS EVENING.

LMZ521-522-541>543-301100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1155 AM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. STRONG
GUSTY WINDS ARE LIKELY WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COUPLE MORE ROUNDS OF THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH
THE UPCOMING WEEKEND. BE SURE TO MONITOR LATER FORECASTS WHICH
WILL BE BETTER ABLE TO ESTIMATE THE SEVERE RISK THAT MAY BE POSED
BY THESE STORMS.

JS

In the hours before

Local storm report, Jul 29, 5:15 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
515 PM CDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND DMG     2 NNW ENTERPRISE        45.53N 89.26W
07/29/2008                   ONEIDA             WI   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

JKL
Local storm report, Jul 29, 5:30 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
530 PM CDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             WABENO                  45.43N 88.66W
07/29/2008  E0.75 INCH       FOREST             WI   TRAINED SPOTTER

&&

PLH
Local storm report, Jul 29, 5:37 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
537 PM CDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             WABENO                  45.43N 88.66W
07/29/2008  M1.00 INCH       FOREST             WI   TRAINED SPOTTER

&&

PLH
Local storm report, Jul 29, 5:48 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
548 PM CDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TORNADO          WABENO                  45.43N 88.66W
07/29/2008                   FOREST             WI   PUBLIC

            POSSIBLE TOUCHDOWN.

&&

JKL
Local storm report, Jul 29, 5:50 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
550 PM CDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             WABENO                  45.43N 88.66W
07/29/2008  M1.50 INCH       FOREST             WI   PUBLIC

&&

PLH
Special weather statement, Jul 29, 6:19 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
619 PM CDT TUE JUL 29 2008

WIZ005-010>013-018>021-030-031-035>037-073-074-300130-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-
SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT...CRIVITZ
619 PM CDT TUE JUL 29 2008

...SEVERE THUNDERSTORM WATCH 773 REMAINS IN EFFECT UNTIL 10 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM FOR
PORTIONS OF NORTH CENTRAL AND NORTHEAST WISCONSIN.

SCATTERED THUNDERSTORMS WERE MOVING ALONG AND AHEAD OF THE COLD
FRONT LATE THIS AFTERNOON. A FEW OF THESE STORMS DID PRODUCE LARGE
HAIL OR DAMAGING WINDS. AT 6 PM...THE COLD FRONT EXTENDED FROM
NORTHWEST VILAS COUNTY TO NEAR EAU CLAIRE TO ROCHESTER MINNESOTA.

ONCE THE COLD FRONT PASSES ACROSS THE AREA...THE RISK OF SEVERE
THUNDERSTORMS WILL END.

ECKBERG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:51 AM CDTSevere Thunderstorm WarningGRBLincoln26 min
Jul 29, 4:32 PM CDTTornado WarningGRBLincoln, Marathon28 min
Jul 29, 4:35 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Oneida40 min
Jul 29, 4:37 PM CDTSevere Thunderstorm WarningGRBWood25 min
Jul 29, 5:07 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida38 min
Jul 29, 5:13 PM CDTSevere Thunderstorm WarningGRBForest47 min
Jul 29, 5:26 PM CDTTornado WarningGRBForest34 min
Jul 29, 5:58 PM CDTTornado WarningGRBForest, Marinette17 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.